Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 3, 2017, 3:24 PM PDT for Imperial County, California. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 3:24 PM PDT (22:24 UTC)
- Expired
- Aug 3, 2017, 4:00 PM PDT
- In force
- 36 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Imperial County, CA
The radar
The Yuma radar (KYUX), 100 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 3:32 PM PDT | TSTM WND DMG | 2 Ssw Seeley, CA | CHP EL CENTRO COMMS CENTER REPORTS POWER POLES AND POWER LINES IN THE ROADWAY NEAR THE INTERSECTION OF KRAMAR AND DREW, SOUTH OF SEELEY. |
| Aug 3, 4:00 PM PDT | TSTM WND GST 60 | 3 Ssw Seeley, CA | ABOUT A MILE AND A HALF (40 POLES) DOWN IN THE AREA OF DREW AND DIEHL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1749 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
100
WUUS55 KPSR 032224
SVRPSR
CAC025-032300-
/O.NEW.KPSR.SV.W.0041.170803T2224Z-170803T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
324 PM PDT THU AUG 3 2017
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Southwestern Imperial County in southeastern California...
* Until 400 PM PDT
* At 324 PM PDT, a severe thunderstorm was located near El Centro
Naval Airfield, or 8 miles east of Plaster City, moving northeast
at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
El Centro, Imperial, Mt. Signal, El Centro Naval Airfield, Heber,
Dixieland and Seeley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3297 11573 3276 11538 3265 11563 3265 11570
3272 11584
TIME...MOT...LOC 2224Z 206DEG 10KT 3275 11571
HAIL...0.75IN
WIND...60MPH
$$
Hernandez2 follow-up statements
092
WWUS55 KPSR 032245
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
345 PM PDT THU AUG 3 2017
CAC025-032300-
/O.CON.KPSR.SV.W.0041.000000T0000Z-170803T2300Z/
Imperial CA-
345 PM PDT THU AUG 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR SOUTHWESTERN IMPERIAL COUNTY...
At 345 PM PDT, a severe thunderstorm was located over El Centro
Naval Airfield, or 7 miles west of El Centro, moving northeast at 10
mph. Storm has weakened, but is still capable of producing gusty
winds, heavy rain, and frequent lightning.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
El Centro, Imperial, Mt. Signal, El Centro Naval Airfield, Heber,
Dixieland and Seeley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3297 11573 3276 11538 3265 11563 3265 11570
3272 11584
TIME...MOT...LOC 2245Z 206DEG 10KT 3280 11568
HAIL...0.75IN
WIND...60MPH
$$
Hernandez787
WWUS55 KPSR 032258
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
358 PM PDT THU AUG 3 2017
CAC025-032307-
/O.EXP.KPSR.SV.W.0041.000000T0000Z-170803T2300Z/
Imperial CA-
358 PM PDT THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN IMPERIAL COUNTY
WILL EXPIRE AT 400 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, gusty
winds, heavy rain, and frequent lightning are still possible.
LAT...LON 3297 11573 3276 11538 3265 11563 3265 11570
3272 11584
TIME...MOT...LOC 2257Z 206DEG 10KT 3282 11567
$$
HernandezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:57 PM PDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 3, 1:57 PM PDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 157 PM MST Thu Aug 3 2017 .UPDATE...Updated Aviation and Fire Weather discussions. && .SYNOPSIS... Lingering monsoon moisture over the region is expected to keep storm chances going over the region through Friday, especially over the higher terrain. A dramatic decrease in thunderstorm activity is expected during the upcoming weekend, and continuing through much of next week, as increasing southwesterly flow pushes much drier air into the region. && .DISCUSSION... Today and Tonight... The upper-level vort max that helped to trigger widespread convective activity across SW AZ and SE CA yesterday/last night can be seen on WV satellite imagery at this hour spinning northward across eastern Riverside County. This feature is continuing to trigger scattered showers and thunderstorms over/around the Salton Sea. Winds aloft behind this vort max are beginning to shift to a more southwesterly direction this morning across SE CA and SW AZ as the upper-level ridge along the west coast begins to break down. The main impact from this change to a southwesterly flow will be to gradually import drier air into the region. Although a reduction in convective activity is expected due to the loss of moisture and less favorable southwesterly flow, at least slight chances of storms are still forecast across all of our cwa, due to a bit better wind shear profile through the column. Temperatures are expected to warm a bit across south-central AZ due to less cloud cover. Friday and Friday night... A more noticeable reduction in convective active is expected across the western and central parts of our cwa during this period, as the winds aloft become more westerly as upper-level trofing begins to set up along the CA coast, undercutting the very strong ridging that is currently in place along the Pac NW coast. These westerly winds will finally begin to pull much drier air into the region, with PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a rather active day on Friday is possible across southern Gila County, due to lingering moisture and favorable upslope flow. Saturday through next Wednesday... Model guidance continues to be in excellent agreement that a solid break in the monsoon will occur during this period as weak trofing becomes established along the west coast, with light westerly flow persisting over our cwa. PWATs are expected to fall to 0.75 inch, or even lower across parts of our cwa. Fortunately, temperatures are not expected to stray far from normal, with 500mb heights being kept mainly in the 588-592dm range during the period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Latest satellite trends indicate a continued threat of isolated to scattered thunderstorms this afternoon and this evening across the Phoenix area. Hi-resolution models also suggest that any outflow winds that develop would likely produce gusts out of the west, associated with activity across northern and western Maricopa County. There is also a lower than average threat of blowing dust. Looking ahead, somewhat of a drying trend is expected Friday, with activity mainly confined to the higher terrain north and east of Phoenix. Southeast California/Southwest Arizona including KIPL and KBLH: Conditions remain quite moist across southeastern California and southwestern Arizona. The threat for isolated showers and thunderstorms will persist into early this evening. Any storms that develop have the potential to be quite strong, with gusts in excess of 40 kt. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Overall fairly dry air will be in place across much of the region as westerly flow aloft dominates through the period. Thunderstorm chances will be focused mainly across the high terrain of eastern Arizona. Minimum relative humidities will drop into the teens across the lower deserts to above 20-30 percent for the higher terrain of Gila County. High temperatures will remain near or slightly below normals through the period. Winds will generally be on the light side, but afternoon southwest to westerly breeziness is likely most days. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Percha AVIATION...Hirsch FIRE WEATHER...Hirsch/Kuhlman
In the hours before
Special weather statement, Aug 3, 2:59 PM PDT, 25 minutes before
Special Weather Statement National Weather Service Phoenix AZ 259 PM PDT THU AUG 3 2017 CAZ564-568-570-032245- Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA- 259 PM PDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND RIVERSIDE COUNTIES UNTIL 345 PM PDT... At 259 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Desert Center. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Desert Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3341 11553 3358 11561 3385 11536 3340 11505 TIME...MOT...LOC 2159Z 251DEG 3KT 3356 11546 Hernandez
Special weather statement, Aug 3, 2:59 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
259 PM MST THU AUG 3 2017
AZZ534-537-032230-
Aguila Valley AZ-Northwest Valley AZ-
259 PM MST THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 258 PM MST, Doppler radar was tracking a strong thunderstorm near
Morristown, or near Wickenburg, moving north at 15 mph.
Winds in excess of 30 mph will be possible with this storm. Also
expect heavy rain.
Locations impacted include...
Wickenburg, Morristown, and the US60.
LAT...LON 3395 11255 3394 11253 3376 11264 3382 11284
3400 11279
TIME...MOT...LOC 2158Z 200DEG 11KT 3389 11270
ADSpecial weather statement, Aug 3, 3:01 PM PDT, 23 minutes before
Special Weather Statement National Weather Service Phoenix AZ 301 PM PDT THU AUG 3 2017 CAZ566-567-032245- Imperial County West CA-Imperial Valley CA- 301 PM PDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY UNTIL 345 PM PDT... At 301 PM PDT, Doppler radar was tracking a strong thunderstorm over Plaster City, moving northeast at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Imperial, Plaster City, El Centro Naval Airfield, Dixieland and Seeley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3268 11582 3279 11595 3300 11584 3281 11557 TIME...MOT...LOC 2201Z 225DEG 9KT 3278 11581 Hernandez
Special weather statement, Aug 3, 3:06 PM PDT, 18 minutes before
Special Weather Statement National Weather Service Phoenix AZ 306 PM MST THU AUG 3 2017 AZZ534-538-032245- Aguila Valley AZ-Tonopah Desert AZ- 306 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 345 PM MST... At 305 PM MST, Doppler radar was tracking a strong thunderstorm 14 miles south of Gladden, or 21 miles northwest of Tonopah, moving northeast at 5 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Maricopa County but may produce heavy rainfall. LAT...LON 3358 11319 3371 11334 3392 11317 3373 11294 TIME...MOT...LOC 2205Z 224DEG 6KT 3370 11321 AD
Special weather statement, Aug 3, 3:15 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
315 PM MST THU AUG 3 2017
AZZ541-545-032300-
New River Mesa AZ-Cave Creek/New River AZ-
315 PM MST THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 315 PM MST, Doppler radar was tracking a strong thunderstorm near
Black Canyon City, or near New River, moving north at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
New River.
LAT...LON 3403 11197 3391 11205 3395 11221 3397 11221
3405 11215
TIME...MOT...LOC 2215Z 192DEG 6KT 3400 11210
ADSpecial weather statement, Aug 3, 3:18 PM PDT, 6 minutes before
Special Weather Statement National Weather Service Phoenix AZ 318 PM MST THU AUG 3 2017 AZZ538-032245- Tonopah Desert AZ- 318 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 317 PM MST, Doppler radar was tracking a strong thunderstorm over Tonopah, moving northeast at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Tonopah, Wintersburg and Interstate 10. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. && LAT...LON 3336 11291 3345 11311 3370 11300 3356 11270 TIME...MOT...LOC 2217Z 212DEG 8KT 3351 11294 AD
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:33 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 42 min |
| Aug 2, 5:42 PM PDT | Blowing Dust Advisory | PSR | Imperial, Riverside | 78 min |
| Aug 3, 4:57 AM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Aug 3, 5:19 AM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 7:07 AM PDT | Flash Flood Warning | PSR | San Bernardino | 5 hr |
| Aug 3, 8:13 AM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 11:50 AM PDT | Special Weather Statement | PSR | Riverside | 40 min |
| Aug 3, 12:16 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Aug 3, 12:35 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Aug 3, 1:30 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 45 min |
| Aug 3, 1:44 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 2:13 PM PDT | Special Weather Statement | PSR | Riverside | 47 min |
| Aug 3, 2:16 PM PDT | Special Weather Statement | PSR | Imperial | 44 min |
| Aug 3, 2:45 PM PDT | Special Weather Statement | PSR | Imperial | 30 min |
| Aug 3, 3:01 PM PDT | Special Weather Statement | PSR | Imperial | 44 min |
| Aug 3, 3:57 PM PDT | Special Weather Statement | PSR | Imperial | 48 min |
| Aug 3, 4:19 PM PDT | Areal Flood Advisory | PSR | Imperial | 56 min |
| Aug 3, 4:22 PM PDT | Special Weather Statement | PSR | Imperial | 53 min |
| Aug 3, 4:51 PM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.